Jump to ContentJump to Main Navigation

Journal of Group Theory

Editor-in-Chief: Parker, Christopher W. / Wilson, John S.

Managing Editor: Howie, James / Khukhro, Evgenii I. / Kramer, Linus

6 Issues per year

IMPACT FACTOR  2013: 0.346

SCImago Journal Rank (SJR): 0.754
Source Normalized Impact per Paper (SNIP): 0.979

Mathematical Citation Quotient 2013: 0.41



The mean Dehn functions of abelian groups

O. Bogopolski1 / E. Ventura2

1 O. Bogopolski, Institute of Mathematics, Koptjuga 4, Novosibirsk, 630090, Russia, and Universität Dortmund, Fachbereich Mathematik, Lehrstuhl VI (Algebra), Vogelpothsweg 87, 44221 Dortmund, Germany. E-mail:

2 E. Ventura, Dept. Mat. Apl. III, Univ. Pol. Catalunya, Barcelona, Spain, and Centre de Recerca Matemàtica, Barcelona, Spain. E-mail:

Citation Information: Journal of Group Theory. Volume 11, Issue 4, Pages 569–586, ISSN (Online) 1435-4446, ISSN (Print) 1433-5883, DOI: 10.1515/JGT.2008.035, July 2008

Publication History

Published Online:


While Dehn functions D(n) of finitely presented groups have been well studied in the literature, mean Dehn functions have received less attention. Gromov introduced the notion of the mean Dehn function D mean(n) of a group, suggesting that in many cases it should grow more slowly than the Dehn function itself This paper presents computations pointing in this direction. In the case of any finite presentation of an infinite finitely generated abelian group (for which it is well known that D(n) ~ n 2 except in the 1-dimensional case), we show that the three variants D osmean(n), D smean(n) and D mean(n) all are bounded above by Kn(In n)2, where the constant K depends only on the presentation (and the geodesic combing) chosen. This improves an earlier bound given by Kukina and Roman'kov.

Comments (0)

Please log in or register to comment.